Hypoglycaemia (also called a ‘hypo’, low blood glucose or insulin reaction), is when your blood glucose level has dropped too low. This occurs when your level falls below 4 mmol/L, although this can vary. Some people may feel symptoms when their level is greater than 4 mmol/L and sometimes it just depends on the situation.
While hypoglycaemia can be experienced by people taking certain tablets for their diabetes, it is more common in people who use insulin to manage their diabetes. It is generally not a problem for people with type 2 diabetes who can manage their diabetes through a healthy eating plan and physical activity alone, however, it is possible.
It is important to treat a ‘hypo’ immediately to stop your blood glucose level from dropping lower. Talk to your qualified diabetes educator about a method of preventing, managing and treating hypos that is unique to you and your lifestyle. The information covered in this topic is a general guideline only. Causes of Hypoglycaemia
Hypoglycaemia can be caused by one or a number of events, such as:
- Delaying or missing a meal
- Not eating enough carbohydrate
- Unplanned physical activity
- More strenuous exercise than usual
- Drinking alcohol - the risk of hypoglycaemia increases, the more alcohol you drink
- Too much insulin or too many diabetes tablets
While these are known causes of hypoglycaemia, in many cases, no specific cause can be identified. Symptoms of Hypoglycaemia
Symptoms of hypoglycaemia vary from person to person, however common feelings are:
- Weakness, trembling or shaking
- Light headedness
- Lack of concentration/behavioural change.
- Numbness around the lips and fingers
If you feel any of these symptoms, test your blood glucose level if time and circumstances permit. If you are unable to do so, treat as hypoglycaemia.
Treat low or dropping glucose levels even if you feel fine.
If you have low blood glucose levels without any symptoms you should discuss this with your doctor or qualified diabetes educator.
Firstly, make sure you’re safe. For example, if you’re driving a vehicle, pull over to the side of the road. Then have some quick acting carbohydrate that is easy to consume. For example:
- 1/2 can of regular soft drink (not ‘diet’) OR
- 1/2 glass of fruit juice OR
- 3 teaspoons of sugar or honey OR
- 6-7 jellybeans OR
- Glucose tablets equivalent to 15 grams carbohydrate
Wait 10-15 minutes. If your blood glucose level does not rise, eat another quick acting carbohydrate from the above list. If your next meal is more than 20 minutes away, you may need to eat some longer acting carbohydrate. This could be one of the following:
Not Treating Hypoglycaemia
- A sandwich OR
- 1 glass of milk or soy milk OR
- 1 piece of fruit OR
- 2-3 pieces of dried apricots, figs or other dried fruit OR
- 1 tub of natural low fat yoghurt OR
- 6 small dry biscuits and cheese
If hypoglycaemia is not treated quickly, the blood glucose level can continue to drop, which may progress to:
Unconscious, Drowsy or Unable to Swallow
- Loss of coordination
- Slurred speech
- Loss of consciousness
If a person with diabetes is unconscious, drowsy or unable to swallow
THIS IS AN EMERGENCY. Do not give them any food or drink by mouth.
Here’s what needs to be done:
- Place them on their side making sure their airway is clear
- Give an injection of Glucagon if available and you are trained to administer it
- Phone for an ambulance (dial 000) stating a ‘diabetic emergency’
- Wait with them until the ambulance arrives
- When they regain consciousness, given them carbohydrate to maintain their blood glucose level
Source and more information at Diabetes Australia